Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 9, 2008, 7:27 AM EDT for Halifax County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2008, 7:27 AM EDT (11:27 UTC)
- Expired
- May 9, 2008, 7:45 AM EDT
- In force
- 18 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Halifax County, NC
The radar
The Norfolk radar (KAKQ), 105 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:00 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KRAH 091127
TORRAH
NCC083-091145-
/O.NEW.KRAH.TO.W.0025.080509T1127Z-080509T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
727 AM EDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 AM EDT
* AT 724 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER SCOTLAND NECK...OR 14 MILES NORTHEAST OF TARBORO...
MOVING EAST AT 44 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN HALIFAX COUNTY
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3602 7745 3603 7751 3616 7756 3621 7738
3617 7728 3615 7725 3609 7724 3608 7731
3601 7738 3600 7743
TIME...MOT...LOC 1127Z 252DEG 38KT 3610 7742
$$
WSS2 follow-up statements
000
WWUS52 KRAH 091136
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
736 AM EDT FRI MAY 9 2008
NCC083-091145-
/O.CON.KRAH.TO.W.0025.000000T0000Z-080509T1145Z/
HALIFAX NC-
736 AM EDT FRI MAY 9 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
SOUTHEASTERN HALIFAX COUNTY...
AT 733 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SCOTLAND NECK...OR
12 MILES SOUTH OF RICH SQUARE...MOVING EAST AT 42 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF FAR
EASTERN HALIFAX COUNTY.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3602 7745 3603 7751 3616 7756 3621 7738
3617 7728 3615 7725 3609 7724 3608 7731
3601 7738 3600 7743
TIME...MOT...LOC 1136Z 251DEG 37KT 3613 7733
$$
WSS000
WWUS52 KRAH 091147
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 AM EDT FRI MAY 9 2008
NCC083-091157-
/O.EXP.KRAH.TO.W.0025.000000T0000Z-080509T1145Z/
HALIFAX NC-
747 AM EDT FRI MAY 9 2008
...THE TORNADO WARNING FOR SOUTHEASTERN HALIFAX COUNTY EXPIRED AT 745
AM EDT...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE REGION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3602 7745 3603 7751 3616 7756 3621 7738
3617 7728 3615 7725 3609 7724 3608 7731
3601 7738 3600 7743
TIME...MOT...LOC 1136Z 251DEG 37KT 3613 7733
$$
WSSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 9, 4:44 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 9, 4:44 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 444 AM EDT FRI MAY 9 2008 .SYNOPSIS...A STRONG AREA OF LOW PRESSURE OVER THE CENTRAL APPALACHIANS THIS MORNING WILL MOVE OFF THE DELMARVA THIS AFTERNOON. A TRAILING SURFACE TROUGH WILL CROSS CENTRAL NC THROUGH MIDDAY... FOLLOWED BY THE MAIN SURFACE COLD FRONT THIS EVENING. THE FRONT WILL SETTLE SOUTH OF OUR AREA THROUGH SATURDAY NIGHT... THEN BEGIN TO RETREAT NORTH AS A WARM FRONT AHEAD OF ANOTHER STRONG STORM SYSTEM ON SUNDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 345 AM FRIDAY... ...TORNADO WATCH #286 IS IN EFFECT THROUGH 900 AM FOR THE NORTHERN HALF OF CENTRAL NC... EXTREME LOW LEVEL SHEAR COURTESY OF A 55 KNOT H85 LLJ AND SLIGHTLY BACKED SURFACE WINDS CONTINUES ACROSS CENTRAL NC... DESPITE WEAKENING DEEP LAYER BULK SHEAR (DOWN TO 35-40 KTS) IN ASSOCIATION WITH THE DEAMPLIFYING MID LEVEL WAVE AND ATTENDANT SPEED MAX. IN FACT... 0-1 KM SRH AND BULK SHEAR REMAIN EXCEPTIONALLY HIGH... BETWEEN 300 AND 500 M2/S2 AND AROUND 40 KNOTS... RESPECTIVELY. THIS REMAINS MORE THAN SUPPORTIVE OF STRONG TORNADOES... BUT INSTABILITY HAS WEAKENED TO AROUND 500 J/KG OVER THE PAST FEW HOURS... OWING TO BOTH NOCTURNAL COOLING AND GRADUALLY WARMING MID LEVEL TEMPERATURES. GIVEN THE REDUCED INSTABILITY AND NORTHEASTWARD DEPARTURE OF THE LARGER SCALE FORCING FOR ASCENT ATTENDANT THE UPPER TROUGH... EXPECT ONLY AN ISOLATED SEVERE WEATHER THREAT ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE MORNING. THE MAIN THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND PERHAPS AN ISOLATED TORNADO GIVEN THE PRESENCE OF THE STRONG LOW LEVEL WIND FIELD. THEN FOR TODAY... ALTHOUGH THE MAIN SURFACE FRONT IS NOT FORECAST TO CROSS THE FORECAST AREA FROM NORTH TO SOUTH UNTIL LATE THIS AFTERNOON AND THIS EVENING... SUBSIDENCE WARMING... DRYING... AND CAPPING IN THE WAKE OF THE UPPER TROUGH IS INDICATED BY FORECAST SOUNDINGS AND CROSS SECTIONS THROUGH THE DAY. THIS OCCURS IN THE WAKE OF A TRAILING SURFACE TROUGH THAT IS FORECAST TO SWEEP EAST OF THE AREA BY 18Z. IN ADDITION... WINDS THROUGHOUT THE COLUMN ARE FORECAST TO VEER TO WESTERLY RATHER QUICKLY... WHICH SHOULD LIMIT CONVERGENCE AND HELP DRY THE COLUMN. THUS... EXPECT THERE MAY BE A FEW SHOWERS AND THUNDERSTORMS EAST OF INTERSTATE 95 BEFORE THE THE LOW LEVEL WINDS VEER BEHIND THE INITIAL SURFACE TROUGH... AS DIURNAL DIABATIC HEATING BOOSTS MLCAPES TO NEAR 1000 J/KG FROM THE COASTAL PLAIN EASTWARD. ANY SEVERE THREAT SHOULD BE LIMITED TO AN ISOLATED HAIL OR DAMAGING WIND EVENT GIVEN THE DEPARTURE OF THE LLJ AND RESULTANT LOW LEVEL SHEAR. HIGH TEMPERATURES SHOULD PEAK IN THE 80 TO 86 DEGREE RANGE FROM NORTH TO SOUTH... AIDED BY DOWNSLOPE COMPRESSIONAL WARMING AND GRADUALLY CLEARING SKIES BY AFTERNOON. -MWS && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/ ... AS OF 410 AM FRIDAY... QUIET CONDITIONS TONIGHT... WITH PERHAPS JUST A MODEST INCREASE IN CLOUDINESS ACROSS THE NORTHERN PIEDMONT... IN CLOSER PROXIMITY TO A SECONDARY S/W TROUGH ALOFT FORECAST TO DIVE ACROSS THE MID ATLANTIC REGION. LOWS IN THE UPPER 50S TO LOWER 60S FROM NORTH TO SOUTH. SATURDAY THROUGH SATURDAY NIGHT: THE SURFACE FRONT SHOULD REMAIN TO OUR SOUTH... WITH CONTINUED CAPPING OF DEEP CONVECTION ALOFT. SUSPECT THAT ANY SHOWER OR THUNDERSTORM DEVELOPMENT WOULD OCCUR OVER SC WHERE SURFACE CONVERGENCE WOULD BE MAXIMIZED INVOF THE FRONT. AN H85/H7 TROUGH DOES SWEEP THROUGH DURING THE AFTERNOON... BUT AGAIN... CAPPING ALOFT AND THE LACK OF SURFACE CONVERGENCE SHOULD INHIBIT DEEP MOIST CONVECTION FOR CENTRAL NC. THERE WILL LIKELY BE A 10 DEGREE OR SO TEMPERATURE GRADIENT FROM NORTH TO SOUTH GIVEN THE PROXIMITY OF THE FRONT... WITH HIGHS IN THE LOW 70S TO LOW 80S. CLOUDS WILL BE ON THE INCREASE FROM THE SOUTHWEST SATURDAY NIGHT... AHEAD OF THE NEXT POTENT SYSTEM APPROACHING OUR REGION. LOWS WITHIN A FEW DEGREES OF 55 DEGREES. SUNDAY AND SUNDAY NIGHT: STILL SOME UNCERTAINTY REGARDING THE EXACT TRACK OF THE NEXT STORM SYSTEM TO CROSS OUR AREA... BUT IT IS LOOKING MORE AND MORE LIKE A TRIPLE POINT SURFACE LOW WILL DEVELOP ALONG THE STALLED FRONT TO OUR SOUTH AS IT RETREATS NORTHWARD INTO CENTRAL NC AS A WARM FRONT SUNDAY. INCREASING ISENTROPIC LIFT/MOISTURE ADVECTION ACROSS THE RETREATING FRONTAL ZONE SHOULD PROMOTE AN INCREASING THREAT OF SHOWERS AND ELEVATED THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL THROUGH THE DAY. AT LEAST THE SOUTHERN THIRD OF THE CWA SHOULD GET WARM-SECTORED AS THE TRIPLE POINT MOVES ACROSS OUR FORECAST AREA. THIS WOULD RESULT IN AN INCREASING RISK OF SURFACE BASED STORMS AND RESULTANT DAMAGING WIND AND TORNADO THREAT THROUGH THE LATE AFTERNOON AND EVENING HOURS... GIVEN YET ANOTHER VERY DYNAMIC SYSTEM ALOFT AND STRENGTHENING LLJ. HIGH TEMPERATURES WILL BE TRICKY GIVEN THE PRESENCE OF THE SURFACE FRONT. UPPER 60S NW TO UPPER 70S SE SEEMS REASONABLE FOR NOW. THE PRECIPITATION SHOULD BE WINDING DOWN SUNDAY NIGHT... AS THE WARM CONVEYOR BELT SHIFTS EAST OF THE FORECAST AREA. HOWEVER... THERE WILL BE A CONTINUED THREAT OF SHOWERS OVERNIGHT... AS THE PARENT UPPER LOW AND ATTENDANT DCVA AND STEEPENING MID LEVEL LAPSE RATES DIVE SOUTHEASTWARD FROM THE OHIO VALLEY TOWARD NC/VA. LOWS AGAIN WITHIN A FEW DEGREES EITHER SIDE OF 55 DEGREES. -MWS && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 315 AM FRIDAY... NWP GUIDANCE IN FAIRLY GOOD AGREEMENT ACROSS THE MID ATLANTIC COAST DURING THE FIRST PORTION OF THE EXTENDED RANGE. A LARGE SCALE CUT OFF LOW ACROSS THE MID ATLANTIC MOVES OFFSHORE LATE ON MONDAY. A STOUT NW FLOW DEVELOPS BEHIND THE UPPER LEVEL LOW ON TUESDAY BEFORE RIDGING BUILDS IN ON WED. POTENTIAL FOR PRECIP ON MONDAY UNCLEAR AS STEEP LAPSE RATES AND DECENT MOISTURE SUPPORTS SOME SHOWERS. A DRIER NW TO W FLOW ON TUES AND WED SHOULD RESULT IN MAINLY CLEAR SKIES AND NEAR SEASONABLE TEMPS. DETAILS BECOME A LITTLE LESS CLEAR ON WED INTO THU AS THE ECMWF DEVELOPS A SIGNIFICANT LOW ACROSS THE OH AND MS VALLEY ON THU AND FRI. THIS PATTERN IS APPEARS FAIRLY EXTREME AND A BIT OF AN OUTLIER FROM THE GFS/CANADIAN/NOGAPS SOLUTIONS. HAVE OPTED TO FOLLOW A SLIGHTLY MORE PROGRESSIVE SOLUTION THAT BRINGS A WARM FRONT PASSAGE LATE IN THE PERIOD WITH A COLD FRONT REMAINING W OF THE AREA. THIS WILL RESULT IN A FAIR AMOUNT OF CLOUDINESS AND SMALL CHANCE OF PRECIP FOR THURSDAY INTO FRI. && .AVIATION /FRIDAY THROUGH TUESDAY/... AS OF 345 AM FRIDAY... MVFR CEILINGS WILL PERSISTS OF THE TAF AREA THROUGH THE MORNING AS OCCASIONAL GUSTY SOUTH TO SOUTHWEST WINDS CONTINUE TO PUMP MOISTURE INTO THE AREA. SCATTERED LIGHT RAIN WILL ALSO BE A PRODUCT OF THE INCREASED MOISTURE. WITH TEMPERATURES IN THE LOW 70S AND DEWPOINTS IN THE 60S CAN NOT RULE OUT CHANCE OF THUNDER OVER THE EASTERN TAFS THROUGH EARLY MORNING. AS THE SURFACE LOW AND UPPER LEVEL DISTURBANCE MOVES TO THE EAST AND NORTHEAST... CLOUD BASES WILL LIFT TO 5 THOUSAND FEET. AS WINDS SHIFT TO THE WEST AND INCREASE DURING THE AFTERNOON... DRIER AIR OVER THE AREA WILL RESULT IN VFR CONDITIONS. A SURFACE BOUNDARY WILL BE SLOW TO EXIT THE SOUTHEAST PORTION OF THE AREA...MVFR CEILINGS MAY LINGER THROUGH LATER MORNING. VFR CONDITIONS EXPECTED TONIGHT THROUGH SATURDAY AS HIGH PRESSURE BUILDS OVER THE REGION. SHOWERS AND STRONG THUNDERSTORMS WILL DEVELOP SUNDAY IN ASSOCIATION WITH A SURFACE LOW PRESSURE AREA AND ACCOMPANYING FRONT AND AN UPPER LEVEL LOW PRESSURE SYSTEM. AS THE LOW SPINS OFF THE DELMARVA COAST MONDAY THERE COULD BE A PERIOD OF MVFR CEILINGS EARLY IN THE DAY MONDAY... THEN CONDITIONS WILL IMPROVE TO VFR AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH AND REMAINS THROUGH TUESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...BLAES AVIATION...RHJ
Hazardous weather outlook, May 9, 6:46 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 646 AM EDT FRI MAY 9 2008 NCZ011-027-028-043-101100- HALIFAX-NASH-EDGECOMBE-WILSON- 646 AM EDT FRI MAY 9 2008 ...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST COUNTIES OF CENTRAL NORTH CAROLINA EARLY THIS MORNING. DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE GREATEST THROUGH 9 AM. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS THE COASTAL PLAIN. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. NCZ008>010-026-041-042-073>075-077-078-083>086-088-089-101100- GRANVILLE-VANCE-WARREN-FRANKLIN-WAKE-JOHNSTON-STANLY-MONTGOMERY- MOORE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 646 AM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS THE REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. NCZ007-021>025-038>040-076-101100- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH- CHATHAM-LEE- 646 AM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, May 9, 5:14 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
514 AM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 1 NNE MARTHA 35.63N 80.00W
05/08/2008 E0.88 INCH RANDOLPH NC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
AND OLD HWY 49.
0905 PM HAIL 6 WSW ASHEBORO 35.70N 79.92W
05/08/2008 E0.75 INCH RANDOLPH NC TRAINED SPOTTER
SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
ASHEBORO.
0912 PM HAIL 2 N ASHEBORO 35.75N 79.81W
05/08/2008 E0.75 INCH RANDOLPH NC LAW ENFORCEMENT
PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER
0935 PM TSTM WND DMG 2 WSW SURL 36.31N 78.92W
05/08/2008 PERSON NC LAW ENFORCEMENT
ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
CENTER.
1025 PM TORNADO WSW CLEMMONS 36.02N 80.39W
05/08/2008 FORSYTH NC LAW ENFORCEMENT
FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
EVENT ESTIMATED FROM RADAR.
1025 PM TSTM WND DMG 3 ESE CLEMMONS 36.00N 80.34W
05/08/2008 FORSYTH NC BROADCAST MEDIA
WIND DAMAGE TO HOMES ON COOPER ROAD.
1025 PM TORNADO 3 ESE CLEMMONS 36.00N 80.34W
05/08/2008 FORSYTH NC EMERGENCY MNGR
NUMEROUS HOMES DAMAGED AND SOME FLATTENED IN THE AREA.
SEVERAL INJURIES REPORTED, EXACT TOTAL UNKNOWN.
1030 PM HAIL CLEMMONS 36.02N 80.39W
05/08/2008 M0.50 INCH FORSYTH NC TRAINED SPOTTER
1130 PM TORNADO 5 SE COLFAX 36.08N 79.96W
05/08/2008 GUILFORD NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
AIRPORT.
1132 PM TORNADO 4 SE COLFAX 36.09N 79.97W
05/08/2008 GUILFORD NC EMERGENCY MNGR
STRUCTURAL DAMAGE TO BUILDING AT NC 68 AND WEST MARKET
STREET
1133 PM TSTM WND GST 1 W GREENSBORO 36.08N 79.84W
05/08/2008 M54.00 MPH GUILFORD NC ASOS
SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS.
1135 PM TORNADO 1 W GREENSBORO 36.08N 79.84W
05/08/2008 GUILFORD NC EMERGENCY MNGR
TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.
1200 AM FLASH FLOOD 3 W WINSTON-SALEM 36.10N 80.32W
05/09/2008 FORSYTH NC EMERGENCY MNGR
FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
THE AREA AFTER MIDNIGHT.
1235 AM HAIL 4 N GREENSBORO 36.14N 79.83W
05/09/2008 M1.75 INCH GUILFORD NC TRAINED SPOTTER
NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.
1253 AM FLOOD WINSTON-SALEM 36.10N 80.26W
05/09/2008 FORSYTH NC BROADCAST MEDIA
FLOODING REPORTED ON PETERS CREEK PARKWAY.
0100 AM TSTM WND DMG 3 NNE ALTAMAHAW 36.22N 79.49W
05/09/2008 ALAMANCE NC LAW ENFORCEMENT
TREE DOWN ON JIMMY BOWLES ROAD.
&&
BLAESSpecial weather statement, May 9, 5:28 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 528 AM EDT FRI MAY 9 2008 NCZ026-027-041-091000- FRANKLIN-NASH-WAKE- 528 AM EDT FRI MAY 9 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN...NASH AND NORTHERN WAKE COUNTIES THROUGH 600 AM EDT... AT 528 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NEW HOPE...OR ABOUT 7 MILES NORTHEAST OF RALEIGH...MOVING EAST AT 39 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROLESVILLE AROUND 535 AM EDT... PILOT AROUND 545 AM EDT...BUNN AROUND 550 AM EDT. GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
Special weather statement, May 9, 5:57 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 557 AM EDT FRI MAY 9 2008 NCZ011-026>028-091030- EDGECOMBE-FRANKLIN-HALIFAX-NASH- 557 AM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST HALIFAX...FRANKLIN...NASH AND WESTERN EDGECOMBE COUNTIES THROUGH 630 AM EDT... AT 557 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BUNN...OR ABOUT 9 MILES SOUTHEAST OF LOUISBURG...MOVING EAST AT 42 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CASTALIA AROUND 605 AM EDT... RED OAK AROUND 615 AM EDT...DORTCHES AROUND 620 AM EDT...BATTLEBORO AROUND 625 AM EDT. GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS COULD BE TOSSED AROUND. WSS
Special weather statement, May 9, 6:35 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 635 AM EDT FRI MAY 9 2008 NCZ011-027-028-043-091115- EDGECOMBE-HALIFAX-NASH-WILSON- 635 AM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 715 AM EDT... AT 635 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER DORTCHES...OR ABOUT OVER ROCKY MOUNT...MOVING EAST AT 46 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BATTLEBORO AROUND 640 AM EDT... WHITAKERS AROUND 645 AM EDT...SCOTLAND NECK AROUND 705 AM EDT. GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS COULD BE TOSSED AROUND. WSS
Special weather statement, May 9, 6:37 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 637 AM EDT FRI MAY 9 2008 NCZ042-078-089-091100- JOHNSTON-SAMPSON-WAYNE- 637 AM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE AND SAMPSON COUNTIES THROUGH 700 AM EDT... AT 637 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GRANTHAM...OR ABOUT 11 MILES WEST OF GOLDSBORO...MOVING EAST AT 42 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GOLDSBORO AROUND 650 AM EDT... ELROY AROUND 655 AM EDT. GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS COULD BE TOSSED AROUND. WSS
Local storm report, May 9, 6:57 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
657 AM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 1 NNE MARTHA 35.63N 80.00W
05/08/2008 E0.88 INCH RANDOLPH NC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
AND OLD HWY 49.
0905 PM HAIL 6 WSW ASHEBORO 35.70N 79.92W
05/08/2008 E0.75 INCH RANDOLPH NC TRAINED SPOTTER
SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
ASHEBORO.
0912 PM HAIL 2 N ASHEBORO 35.75N 79.81W
05/08/2008 E0.75 INCH RANDOLPH NC LAW ENFORCEMENT
PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER
0935 PM TSTM WND DMG 2 WSW SURL 36.31N 78.92W
05/08/2008 PERSON NC LAW ENFORCEMENT
ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
CENTER.
1025 PM TORNADO WSW CLEMMONS 36.02N 80.39W
05/08/2008 FORSYTH NC LAW ENFORCEMENT
FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
EVENT ESTIMATED FROM RADAR.
1025 PM TSTM WND DMG 3 ESE CLEMMONS 36.00N 80.34W
05/08/2008 FORSYTH NC BROADCAST MEDIA
WIND DAMAGE TO HOMES ON COOPER ROAD.
1025 PM TORNADO 3 ESE CLEMMONS 36.00N 80.34W
05/08/2008 FORSYTH NC EMERGENCY MNGR
NUMEROUS HOMES DAMAGED AND SOME FLATTENED IN THE AREA.
SEVERAL INJURIES REPORTED, EXACT TOTAL UNKNOWN.
1030 PM HAIL CLEMMONS 36.02N 80.39W
05/08/2008 M0.50 INCH FORSYTH NC TRAINED SPOTTER
1130 PM TORNADO 5 SE COLFAX 36.08N 79.96W
05/08/2008 GUILFORD NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
AIRPORT.
1132 PM TORNADO 4 SE COLFAX 36.09N 79.97W
05/08/2008 GUILFORD NC EMERGENCY MNGR
*** 1 FATAL, 3 INJ *** STRUCTURAL DAMAGE TO BUILDING AT
NC 68 AND WEST MARKET STREET. FATALITY AND INJURY
INFORMATION PRELIMINARY BASED ON MEDIA REPORTS.
1133 PM TSTM WND GST 1 W GREENSBORO 36.08N 79.84W
05/08/2008 M54.00 MPH GUILFORD NC ASOS
SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS.
1135 PM TORNADO 1 W GREENSBORO 36.08N 79.84W
05/08/2008 GUILFORD NC EMERGENCY MNGR
TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.
1200 AM FLASH FLOOD 3 W WINSTON-SALEM 36.10N 80.32W
05/09/2008 FORSYTH NC EMERGENCY MNGR
FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
THE AREA AFTER MIDNIGHT.
1235 AM HAIL 4 N GREENSBORO 36.14N 79.83W
05/09/2008 M1.75 INCH GUILFORD NC TRAINED SPOTTER
NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.
1253 AM FLOOD WINSTON-SALEM 36.10N 80.26W
05/09/2008 FORSYTH NC BROADCAST MEDIA
FLOODING REPORTED ON PETERS CREEK PARKWAY.
0100 AM TSTM WND DMG 3 NNE ALTAMAHAW 36.22N 79.49W
05/09/2008 ALAMANCE NC LAW ENFORCEMENT
TREE DOWN ON JIMMY BOWLES ROAD.
&&
DJFThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 43 min |
| May 8, 8:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 43 min |
| May 8, 9:12 PM EDT | Tornado Warning | RAH | Guilford, Randolph | 33 min |
| May 8, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person | 52 min |
| May 8, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 56 min |
| May 8, 10:16 PM EDT | Tornado Warning | RAH | Davidson, Forsyth | 44 min |
| May 8, 10:56 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| May 8, 10:58 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 47 min |
| May 8, 11:09 PM EDT | Tornado Warning | RAH | Davidson, Forsyth, Guilford | 51 min |
| May 8, 11:31 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
| May 8, 11:34 PM EDT | Tornado Warning | RAH | Alamance, Guilford | 41 min |
| May 9, 12:00 AM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 45 min |
| May 9, 12:11 AM EDT | Tornado Warning | RAH | Alamance, Guilford | 49 min |
| May 9, 12:54 AM EDT | Tornado Warning | RAH | Granville, Person | 36 min |
| May 9, 12:57 AM EDT | Tornado Warning | RAH | Alamance | 19 min |
| May 9, 1:28 AM EDT | Tornado Warning | RAH | Granville, Person | 47 min |
| May 9, 1:47 AM EDT | Severe Thunderstorm Warning | RAH | Person | 28 min |
| May 9, 7:05 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 40 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.